Alert archive / Texas / High Wind Watches in 2009
High Wind Watch 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 8, 2009, 10:58 AM CST for 13 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Feb 10, 2009, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 8, 2009, 10:58 AM CST (16:58 UTC)
- In effect from
- Feb 10, 2009, 9:00 AM CST
- Expired
- Feb 10, 2009, 4:08 AM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 8, 5:47 AM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Feb 8, 5:47 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CST SUN FEB 8 2009
.DISCUSSION...
STILL EXPECTING THE FIRST DECENT CHANCE OF RAIN IN A WHILE OVER MOST
OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND TONIGHT AS A POTENT
SHORTWAVE TROUGH IS PROGGED TO EJECT OVER THE REGION. SOME SEVERE
STORMS WILL BE POSSIBLE WITH THIS CHANCE OF RAIN...FOLLOWED BY MORE
ACTIVE WEATHER IN THE COMING DAYS. LOW LEVEL MOISTURE WAS
CONTINUING TO INCREASE OVER THE AREA AS HEIGHT FALLS AHEAD OF THIS
UPPER TROUGH HAVE BACKED WINDS TO THE SOUTHEAST IN MOST LOCATIONS.
ALTHOUGH AN AREA OF UPPER LEVEL MOISTURE WILL PRECEDE THE UPPER
TROUGH...MORE WILL BE AVAILABLE LATER. A SURFACE TROUGH WEST OF THE
AREA THIS MORNING WILL STRENGTHEN AND MOVE EASTWARD AS SAID TROUGH
TRAVERSES THE REGION...FOLLOWED BY A PACIFIC COLD FRONT.
EXPECT A DRYLINE TO SHARPEN UP OVER WESTERN PORTIONS OF THE CWA THIS
AFTERNOON AS SOME BREAKS IN CLOUD COVER...AND HEATING COULD OCCUR.
THE HIGHER TERRAIN COULD ALSO PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOP AS MID LEVEL LAPSE RATES STEEPEN TO 7-8 C/KM
OVER THESE AREAS. IF ENOUGH LIFT IS AVAILABLE BY THEN...SOME OF
THESE STORMS COULD PRODUCE HAIL AND STRONG WINDS. EXPECT SEVERAL
INGREDIENTS TO COINCIDE OVER THE WESTERN CWA THEREAFTER TO INCREASE
THUNDERSTORM INTENSITY AND COVERAGE. AS THE SHORTWAVE TROUGH EJECTS
OVER THE AREA...A PACIFIC COLD FRONT WILL PUSH INTO THE REGION AND
INCREASE LOW LEVEL CONVERGENCE. ABOVE THIS LOW LEVEL CONVERGENT
ZONE THINK MUCAPES AROUND 500 J/KG COULD CROP UP BY 09/00Z...ALONG
WITH SAID STEEP LAPSE RATES...DEEP LAYER FORCING...DIFFLUENT FLOW
ALOFT AND THE LFQ OF A 110+KT H25 JET. MAINLY UNIDIRECTIONAL FLOW
THROUGH THE COLUMN AND 0 TO 6 KM BULK SHEAR OF 80-90 KTS INDICATE
THE MAIN THREAT WITH THE DEVELOPING LINE OF STORMS TO BE DAMAGING
WINDS AS IT MOVES INTO THE NOSE OF A STRENGTHENING H85 JET.
LOCATIONS ALONG AND EAST OF A CROSSROADS...MALJAMAR...PECOS AND FORT
STOCKTON LINE APPEAR TO HAVE THE GREATEST CHANCE OF SEEING DAMAGING
WINDS. OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS THIS
EVENING...SHEAR PROFILES APPEAR MORE CONDUCIVE FOR ROTATING
UPDRAFTS...AND POSSIBLY A TORNADO OR TWO IF ENOUGH INSTABILITY CAN
CROP UP IN THESE AREAS. HAIL WILL BE A SECONDARY THREAT WITH ANY OF
THESE STORMS...AND MAINLY DUE TO COLDER TEMPERATURES ALOFT SPREADING
OVER THE AREA. THE LINE OF STORMS WILL LIKELY MOVE OUT OF THE AREA
SHORTLY AFTER 09/06Z.
TEMPERATURES WILL COOL ENOUGH ABOVE 6000 FEET IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING FOR SOME OF THE PRECIPITATION
TO FALL IN THE FORM OF SNOW. EVEN THOUGH SOME OF THE SNOWFALL COULD
BE CONVECTIVE...THINK PRECIPITATION WINDOW WILL BE BRIEF...AND ALONG
WITH WARM GROUND...LIMIT ANY SNOWFALL AMOUNTS TO AN INCH OR LESS.
SOME LIGHT SNOW MAY CONTINUE INTO THE EVENING...BUT MOST OF THE
MOISTURE WILL PUSH EAST OF THE MOUNTAINS BY THEN AND ANY ADDITIONAL
ACCUMULATION WILL BE LIGHT. COOLER TEMPERATURES WILL BE IN THE
OFFING MONDAY BEFORE THE NEXT SYSTEM PASSES JUST NORTH OF THE CWA
TUESDAY. THE POTENTIAL FOR STRONG WINDS WILL EXIST WITH THIS NEXT
SYSTEM...ALONG WITH THE POSSIBILITY OF CRITICAL FIRE WEATHER
CONDITIONS. WILL ISSUE A HIGH WIND WATCH FOR THE GUADALUPE AND
DAVIS MOUNTAINS...IN ADDITION TO THE SOUTHEAST NEW MEXICO PLAINS...
UPPER TRANS PECOS...VAN HORN AREA AND MARFA PLATEAU. A WIND
ADVISORY MAY BE NEEDED FOR MUCH OF THE REST OF THE AREA AS ANOTHER
STRONG PACIFIC COLD FRONT MOVES INTO THE REGION IN TANDEM WITH THE
UPPER SYSTEM. PERSISTENT WESTERLY FLOW THROUGH THE REST OF THE WEEK
WILL ALLOW FOR DRY CONDITIONS AND NEAR NORMAL TEMPERATURES.
&&
.FIRE WEATHER...
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...
VAN HORN AREA AND DAVIS MOUNTAINS COULD SEE RH/S AT OR BELOW 15
PERCENT. A FEW LOCATIONS COULD ALSO SEE 20 FOOT WINDS OF 20 MPH OR
GREATER. BUT THESE CONDITIONS ARE NOT EXPECTED TO LAST VERY LONG.
THIS AS A STRONG PACIFIC COLD FRONT MOVES INTO THE AREA RESULTING IN
A CHANCE OF SHOWERS AND THUNDERSTORMS AND RISING RH/S DUE TO COOLER
AIR BEHIND THE FRONT. A FEW OF THE STORMS COULD BE SEVERE...WITH
STRONG WINDS AND HAIL THE MAIN THREATS...HOWEVER MOST OF ANY SEVERE
STORMS THAT DEVELOP ARE EXPECTED TO OCCUR FURTHER EAST. SOUTH TO
SOUTHEAST WINDS OF 10 TO 20 MPH IN LOCATIONS WEST OF THE PECOS RIVER
WILL ABRUPTLY SHIFT TO THE SOUTHWEST AND WEST BEHIND THE FRONT LATE
THIS AFTERNOON. WIND SPEEDS COULD RISE TO 20 TO 30 MPH FOR A FEW
HOUR PERIOD BEHIND THE FRONT...BUT RH/S WILL BE ON THE RISE.
FURTHER EAST...MINIMUM AFTERNOON RH/S WILL STAY ABOVE 15 PERCENT AS
SOUTHEAST WINDS OF AT LEAST 20 TO 30 MPH PERSIST IN MANY LOCATIONS
THROUGH THE DAY. THERE WILL BE A GOOD CHANCE OF A WETTING RAIN
TONIGHT AS A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
EAST ACROSS THE AREA. SOME OF THE STORMS COULD PRODUCE DAMAGING
WINDS...IN ADDITION TO HAIL. A TORNADO OR TWO COULD OCCUR THIS
EVENING OVER PORTIONS OF THE STOCKTON PLATEAU AND LOWER TRANS
PECOS. THE SHOWERS AND STORMS WILL MOVE OUT OF THE AREA AFTER
MIDNIGHT WITH GOOD TO EXCELLENT RECOVERY EXPECTED AREAWIDE.
BREEZY TO WINDY CONDITIONS WILL PERSIST MONDAY AREAWIDE...BUT COOLER
TEMPERATURES WILL PREVENT MANY...IF ANY...LOCATIONS FROM HAVING
MINIMUM AFTERNOON RH/S BELOW 15 PERCENT. WINDS WILL SUBSIDE MONDAY
NIGHT WITH FAIR TO GOOD RECOVERY EXPECTED MOST LOCATIONS.
WINDY AND DRIER CONDITIONS ARE FORECAST AREAWIDE TUESDAY AS ANOTHER
STRONG COLD FRONT MOVES EAST ACROSS THE AREA. ALTHOUGH TEMPERATURES
WILL BE ON THE DECREASE ACROSS WESTERN PORTIONS OF THE FORECAST
AREA...MINIMUM RH/S COULD DROP BELOW 15 PERCENT ALONG AND SOUTH OF
A SNYDER...MIDLAND...FORT STOCKTON AND CANDELARIA LINE. SINCE ALL
THESE LOCATIONS COULD SEE 20 FOOT WINDS OF 20 MPH OR GREATER...A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR TUESDAY AFTERNOON. THE
STRONGEST WINDS WILL LIKELY OCCUR TO THE WEST OF THE ABOVE
LINE...BUT RH/S ARE EXPECTED TO STAY ABOVE 15 PERCENT THERE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 44 69 43 / 20 90 0 0
CARLSBAD NM 66 40 65 38 / 40 40 0 0
DRYDEN TX 66 48 72 44 / 10 70 0 0
FORT STOCKTON TX 70 43 70 45 / 20 70 0 0
GUADALUPE PASS TX 62 33 57 35 / 40 30 0 0
HOBBS NM 63 38 63 36 / 30 70 0 0
MARFA TX 68 32 62 30 / 20 30 0 0
MIDLAND INTL AIRPORT TX 64 42 67 41 / 20 80 0 0
ODESSA TX 65 42 67 42 / 20 80 0 0
WINK TX 71 41 69 38 / 30 70 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES...
BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS AREA...
GLASSCOCK...HOWARD...MARFA PLATEAU...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL...UPTON.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
03/67Hazardous weather outlook, Feb 8, 2:37 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 AM CST SUN FEB 8 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 237 AM CST SUN FEB 8 2009 /137 AM MST SUN FEB 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM EASTERN NEW MEXICO INTO SOUTHWEST TEXAS LATE THIS AFTERNOON. AS THIS LINE OF STORMS MOVES EASTWARD ACROSS THE PERMIAN BASIN AND ROLLING PLAINS THIS EVENING...DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALONG WITH LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG THIS LINE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM MOVING ACROSS THE ROCKY MOUNTAIN REGION AND DRY SOUTHWEST TO WEST SURFACE WINDS WILL RESULT IN AN INCREASED FIRE THREAT BY TUESDAY AFTERNOON. A LARGE AREA OF RELATIVE HUMIDITIES BELOW 15 PERCENT IN COMBINATION WITH WINDY CONDITIONS WILL HELP PRODUCE THESE CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST TEXAS...WEST OF THE PECOS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON INTO THE EVENING HOURS...GENERALLY EAST OF A HOBBS TO FORT STOCKTON LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 5:09 AM CST | Fire Weather Watch | MAF | Crane, Ector, Glasscock, Howard, Loving, Martin and 9 more | 48 hr |
| Feb 8, 5:26 PM CST | High Wind Warning | MAF | 3 hr | |
| Feb 8, 4:52 PM CST | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
Nearby
High Wind Watches in Texas, 2009High Wind Watches in New Mexico, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.